Alert archive / Wyoming / Flash Flood Warnings in 2019

Flash Flood Warning 20, NWS Cheyenne, WY

July 7, 2019Laramie County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 7, 2019, 2:28 PM MDT for Laramie County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2019, 2:28 PM MDT (20:28 UTC)
Expired
Jul 7, 2019, 5:51 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 38 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WGUS55 KCYS 072028
FFWCYS
WYC021-072230-
/O.NEW.KCYS.FF.W.0020.190707T2028Z-190707T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
228 PM MDT Sun Jul 7 2019

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  West central Laramie County in southeastern Wyoming...

* Until 430 PM MDT.

* At 227 PM MDT, Doppler radar indicated strong thunderstorms 
  producing a mix of hail and heavy rainfall across the Horse Creek 
  area of Laramie County. Up to two inches of rain have already 
  fallen in a short period of time. Additional heavy rain and hail 
  is expected through 330 PM. Flash flooding is expected to begin 
  shortly.

* Flash flooding will remain over mainly rural areas of west central 
  Laramie County, affecting areas near Horse Creek and Carey Creek 
  to the northeast of the Horse Creek community.

LAT...LON 4147 10500 4139 10499 4137 10516 4145 10520

$$
2 follow-up statements
426 
WGUS55 KCYS 072155
FFWCYS
WYC021-080130-
/O.EXT.KCYS.FF.W.0020.000000T0000Z-190708T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
355 PM MDT Sun Jul 7 2019

The National Weather Service in Cheyenne has extended the

* Flash Flood Warning for...
  West central Laramie County in southeastern Wyoming...

* Until 730 PM MDT.

* At 353 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Additional heavy rainfall is expected through the 
  afternoon. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Horse Creek.

LAT...LON 4147 10500 4139 10499 4137 10516 4145 10520

$$

Worley
393 
WGUS75 KCYS 072351
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
551 PM MDT Sun Jul 7 2019

WYC021-080001-
/O.CAN.KCYS.FF.W.0020.000000T0000Z-190708T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laramie WY-
551 PM MDT Sun Jul 7 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL LARAMIE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any road closures.

LAT...LON 4147 10500 4139 10499 4137 10516 4145 10520

$$

Worley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 11:37 AM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 7, 11:37 AM MDT, 2 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1137 AM MDT Sun Jul 7 2019

.SHORT TERM...(Today through Tuesday)
Issued at 325 AM MDT Sun Jul 7 2019

Current IR Satellite loop across the northern and central Rockies
show clearing skies behind the strong line of thunderstorms which
quickly moved across the eastern plains of Wyoming/southern
Nebraska panhandle late yesterday evening, producing an inch or
two of rain in many locations along with severe weather. Should
not be quite as busy today across the area, since instability will
be a bit less due to warmer air aloft moving into the region.
Another weak shortwave should also keep a marginal risk of strong
to severe thunderstorms across the eastern plains, but the dynamic
forcing associated with the wave should not be quite as potent
compared to yesterday. SB CAPE should be sufficient enough to
produce several stronger thunderstorms today, but 0-6km shear
will be marginal through most of the day. In addition, some drier
air will move east across Wyoming which should limit stronger
thunderstorms to locations east of I-25. Otherwise, kept patchy
fog in the forecast this morning for the areas that received quite
a bit of rainfall yesterday. Temperatures should rebound today
after relatively cool conditions yesterday, with highs generally
in the 80s over most areas.

Several 00z models are hinting at severe thunderstorms returning
to the area on Monday as another potent upper level disturbance
moves northeast across the area. Shear profiles will be more
favorable even with modest instability. The only issue will be the
timing of the disturbance/wave aloft, which models suggest will
be earlier in the day. Subsidence and drying behind the
disturbance may keep convection weak if it pushes through the area
relatively early in the day. Kept POP and chance for thunder
between 30 to 50 percent, mainly further south and east into
western Nebraska, with values below 25 percent further north.

For Tuesday, models show the main upper level trough across
Montana ejecting east into the northern plains. Expect winds to
increase ahead and behind a surface cold front, which will
result in some downslope and additional drying of the boundary
layer. Expect only some isolated thunder showers Tuesday afternoon
and evening, mainly east of the Laramie Range, with the best
chance well to the north, closer to the main upper level trough.
This should start a few days of drier weather with limited
thunderstorm coverage. The cold front will keep temperatures near
or slightly below average for this time of the year, but it will
still be pleasant. The only exception to this is west of the
Laramie Range, where westerly winds may gust as high as 30-35 mph
Tuesday afternoon.

.LONG TERM...Tuesday night through Saturday)
Issued at 312 AM MDT Sun Jul 7 2019

Convection looks to become somewhat more isolated over the CWA
this period as an upper high builds over the CO/NM area Weds and
holds in that general area into the weekend. A bit more widespread
late day showers and storms Friday and Saturday as a couple
stronger impulses ride over the top of the high. Otherwise warm
through the period with temperatures a bit above seasonal averages
for the latter part of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1137 AM MDT Sun Jul 7 2019

Latest convective allowing models are suggesting a bit more
coverage Laramie east to the southern half of the Nebraska
Panhandle than was previously thought for this afternoon and
evening. With that in mind, we will add in some vicinity
thunderstorms to Laramie, Cheyenne, Scottsbluff Alliance and
Sidney, mainly for the 1400-2000 MDT timeframe Laramie, and
starting later as you go east into the Panhandle. Most of any
storms should clear out by 2200-2300 MDT in the eastern areas.
Storm coverages today should be more scattered than we saw
yesterday.

&&

.FIRE WEATHER...
Issued at 305 AM MDT Sun Jul 7 2019

Fire weather concerns will remain low this weekend and through
early to middle next week due to green fuels and recent
precipitation. Daytime humidities over 30 percent are expected
across the eastern plains with humidities occasionally lowering
into the teens across Carbon county. Humidities will trend lower
by mid to late next week as a strong upper level high pressure
builds over the central and southern Rockies.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...RE
AVIATION...JG
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 7, 2:22 PM MDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
222 PM MDT Sun Jul 7 2019

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-116>119-
082030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
222 PM MDT Sun Jul 7 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to marginally severe thunderstorms will be possible this
afternoon and this evening. Frequent lightning, strong gusty
winds, and hail will be possible with these thunderstorms as they
move east across the plains. Flash flooding may also be a concern
with any slow moving storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered strong to severe thunderstorms again Monday afternoon
and evening. Low risk for severe thunderstorms beyond Monday.

.Spotter information statement...

Spotter activation may be needed later this afternoon and evening.

WYZ103>105-109>115-082030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
222 PM MDT Sun Jul 7 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few strong thunderstorms are possible this afternoon and this
evening. Small hail and gusty winds are possible with the stronger
storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered strong thunderstorms Monday afternoon and evening. Low
risk for severe thunderstorms beyond Monday.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Local storm report, Jul 7, 10:22 AM MDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1022 AM MDT SUN JUL 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TORNADO          13 ESE CHUGWATER        41.66N 104.61W
07/06/2019                   GOSHEN             WY   STORM CHASER

            RECEIVED VIDEO ON FACEBOOK OF A FEW BRIEF
            SPINUPS, INCLUDING ONE FULLY CONDENSED
            TORNADO. CHASER WAS ON WY 313 EAST OF
            CHUGWATER LOOKING APPROXIMATELY 5 MILES TO
            THE SOUTH.

&&

MB
Local storm report, Jul 7, 12:09 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1209 PM MDT SUN JUL 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             2 ENE ROCK RIVER        41.74N 105.94W
07/06/2019  M1.25 INCH       ALBANY             WY   COCORAHS

            COCORAHS OBSERVER WY-AB-170. TIME ESTIMATED
            BASED ON RADAR.

&&

MB
Special weather statement, Jul 7, 1:54 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
154 PM MDT Sun Jul 7 2019

WYZ116>118-072045-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
154 PM MDT Sun Jul 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
245 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horse Creek, or 25 miles east of Laramie, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Horse Creek.

This includes Interstate 25 in Wyoming between mile markers 31 and
43.

LAT...LON 4135 10513 4146 10525 4165 10492 4147 10473
TIME...MOT...LOC 1953Z 233DEG 5KT 4144 10512

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:06 PM MDTTornado WarningCYSAlbany24 min
Jul 6, 6:19 PM MDTSpecial Weather StatementCYSPlatte26 min
Jul 6, 6:27 PM MDTTornado Warning Tornado observedCYSAlbany33 min
Jul 6, 6:48 PM MDTSevere Thunderstorm WarningCYSAlbany27 min
Jul 6, 6:59 PM MDTTornado WarningCYSAlbany, Laramie25 min
Jul 6, 7:13 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie46 min
Jul 6, 7:15 PM MDTAreal Flood AdvisoryCYSAlbany, Platte3 hr
Jul 6, 7:23 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie37 min
Jul 6, 7:28 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte47 min
Jul 6, 7:43 PM MDTTornado WarningCYSLaramie13 min
Jul 6, 7:58 PM MDTSevere Thunderstorm WarningCYSLaramie32 min
Jul 6, 8:06 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte24 min
Jul 6, 8:23 PM MDTSevere Thunderstorm WarningCYSLaramie37 min
Jul 6, 8:28 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie62 min
Jul 6, 8:56 PM MDTAreal Flood AdvisoryCYSGoshen, Laramie, Platte3 hr
Jul 6, 8:56 PM MDTSevere Thunderstorm WarningCYSLaramie34 min
Jul 6, 9:28 PM MDTSevere Thunderstorm WarningCYSLaramie32 min
Jul 6, 9:41 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
Jul 6, 9:58 PM MDTSevere Thunderstorm WarningCYSLaramie47 min
Jul 7, 1:54 PM MDTSpecial Weather StatementCYSLaramie51 min
Jul 7, 3:38 PM MDTSpecial Weather StatementCYSPlatte67 min
Jul 7, 3:43 PM MDTSpecial Weather StatementCYSLaramie62 min
Jul 7, 3:58 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte47 min
Jul 7, 4:38 PM MDTSevere Thunderstorm WarningCYSLaramie33 min
Jul 7, 5:01 PM MDTSpecial Weather StatementCYSConverse59 min
Jul 7, 5:09 PM MDTSevere Thunderstorm WarningCYSConverse14 min
Jul 7, 5:36 PM MDTSpecial Weather StatementCYSNiobrara54 min

Nearby

Flash Flood Warnings in Wyoming, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.